Illinois, 2019

Flash Flood and Flooding in Illinois, June 4 to 5, 2019

June 4 to 5, 2019 · NWS LOT · 5 events in 3 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the early morning hours of June 5th causing areas of flooding and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the early morning hours of June 5th causing areas of flooding and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 7:59 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 7:59 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
859 PM CDT Tue Jun 4 2019

.UPDATE...
835 PM CDT

Main forecast updates this evening were to adjust pops to account
for current scattered development over eastern IA and northwest
IL, along with likely storms dropping southeast out of WI later
tonight.

In the near term, have noted some scattered showers/storms
developing just west of the CWA over the last hour. This is in
response to a subtle mid level feature propogating through the
region, with some WAA also likely assisting with this development.
These scattered storms will likely continue to fester as they move
east into portions of north central IL over the next couple of
hours. Intensity has been limited with these storms and given the
weak forcing, this should continue. However, these storms are
developing in the instability axis and a higher shear environment.
So, it's possible for some isolated stronger storms west of I-39
over the next 1-2 hours with hail the main along with gusty winds.

Turn attention to the complex of storms currently moving
southeast through WI. These storms are following the instability
south/southeast across the region, and think this trend will
continue later this evening especially as this instability
continues to work its way east over the area. Time of arrival puts
these storms near the IL/WI border in the 11 PM to midnight time
frame, and then into north central and northeast IL in the
midnight to 1 AM time frame. These storms should then continue to
into east central IL and northwest IN later tonight into early
Wednesday morning, though confidence begins to lower on coverage.
Storms are currently sub-severe, but will need to continue to
monitor these storms, with the MLCAPE axis swinging through. If
storms do become severe later tonight, high winds would be the
main threat.

Rodriguez

&&

.SHORT TERM...
253 PM CDT

Through Wednesday night...

Low confidence in convective trends tonight into early Wednesday
morning as weak/subtle forcing regime is giving model guidance
fits. Large region of potentially unstable air mass leads to a
large area of real estate with sufficient fuel to support
convection, though deep layer shear will be rather weak,
suggesting a tendency for storms to struggle to become well
organized.

GOES imagery early this afternoon depicts a pair of apparent MCVs
to our west, one over western IA and the other moving into western
MO. Albeit subtle, there does appear to be a lingering weak cold
pool in the wake of this morning's convection, with the boundary
distinguishing between the convectively cooled air mass and the
more juicy warm sector air mass arcing northwest from the southern
Chicago suburbs to near KFEP then into northeast IA where
scattered convection is forming just to the cool side of this
boundary. Suspect that in addition to the left over boundary, some
added ascent from the western IA shortwave trough has/is
played/playing a role in the development of these storms. MCV is
moving fairly slowly eastward and these storms also aren't moving
very quickly and storm motion is more northeasterly seemingly away
from the better instability and forcing.

It is plausible that as the MCV moves slowly east, that further
development could take place to the north of the boundary into
northern IL this evening as the axis of better low level moisture
gradually seeps eastward into IL. Driving mechanism supporting
convective initiation would be the modest isentropic ascent over
top the weak cold pool being enough to push parcels to their LFC
and as we get into the evening hours and boundary layer begins to
decouple would think this threat would wane.

Later this evening into the overnight hours, convective allowing
model (CAM) guidance is all over the place with placement of
convection. There does appear to be a couple of modest signals in
the ensemble means for one more organized area of convection
developing over MO late this afternoon and spreading east into IL
(mainly affecting our southern CWA), with a second area of
potentially more focused convective development emanating from the
cluster of storms over MN at mid-afternoon. Wouldn't be surprised
to see that MN cluster propagate more south or southeasterly in
the general direction of our CWA, likely riding the edge of the
instability gradient which should cut across IL tonight.

There certainly should be sufficient instability to support this
convection into tonight, though deep layer shear is forecast to be
pretty marginal which raises the specter for possible gusting out
of these storms and a weakening trend. One caveat to watch for
would be the development of a healthy cold pool and MCV which
could support this cluster lasting into the night time hours
despite the marginal ambient deep layer shear. Generally think the
severe threat in our CWA will be on the lower end of the spectrum,
but can't completely rule out a low end/isolated mainly damaging
wind threat if the MN cluster really gets its act together.

Magnitude of convection tonight will likely play a role in
convective chances tomorrow. If a healthy MCS moves across
northern IL tonight, that could overturn the instability and
likely result in a diminished or delayed convective threat along
the synoptic front Wednesday. If storms don't muck up our
instability tonight, then initiation along the front tomorrow
could be mid- late morning with a low end/multicellular pulse-like
severe threat possible with this activity.

Behind the synoptic front, look for winds to shift to northwest,
but as is typical with summer fronts, the temp/dewpoint gradient
lags well behind the front and tomorrow should be a fairly warm
afternoon behind any potential storms with the front. Bigger
story looks to be a potential pneumonia front blowing in off Lake
Michigan late tomorrow afternoon/early Wednesday evening with
dramatic temp drop from 80s to 50s possible in just an hour or so.
Details on that will be fine tuned tomorrow, but something to keep
in mind for those with outdoor plans downwind of the lake later
Wednesday.

- Izzi

&&

.LONG TERM...
300 PM CDT

Thursday through Tuesday...

Thursday and Friday look to feature quiescent weather conditions in
the wake of Wednesday's cold frontal intrusion. Forecast soundings
do depict a lingering reservoir of low-level moisture across the
region through the morning hours, and depending on the magnitude of
the low-level flow, this could support either a lingering low
stratus deck of some patchy fog before diurnal mixing mixes things
out into the afternoon hours. For Thursday (and Friday), the spine
of a surface ridge looks to build across the region, and this will
result in a prevailing light east or northeasterly flow through the
end of the week. This will keep our immediate lakeshore areas in the
low to mid 60s, while highs should manage to warm into the upper
70s/near 80 degrees inland. At this time, we'll show precip-free
conditions area-wide Thursday and Friday with latest indications
pointing to the main moisture reservoir being shunted sufficiently
south of our region.

It does appear that we should be able to salvage at least portions
of this weekend with global guidance settling in on a slower and
farther south solution regarding the incoming southern stream cut-
off wave. Instability is not expected to be high, and forcing for
ascent not all that robust this weekend, so continue to think that
lower end chances for showers and occasional storms will suffice,
with the highest chances mainly south of I-80 through the weekend.
Lingering easterly flow off the lake should continue to keep things
seasonably cool across Lake (IL) and Cook counties, with mid and
upper 70s persisting inland. Given the fairly weak/modest forcing
present over the weekend with limited overall instability, not
expecting a washout by any means, with just off-and-on light to
occasionally moderate showers and a storm or two.

By early next week, a northern stream wave and cold front may start
to interact with lingering moisture across the region. This may
result in some increase in precipitation intensity before high
pressure attempts to (briefly) build back across the region.

Carlaw

&&

.AVIATION...
For the 00Z TAFs...

Complicated TS forecast is unfolding through Wednesday afternoon,
with the main focus on potential TS overnight tonight. Ongoing
complex of strong to severe TS over SE MN should continue a gradual
SE to possibly SSE track through this evening along a NNW/SSE
instability gradient. The convection is expected to somewhat outrun
the better instability as it nears northern IL, ultimately resulting
in a downward trend in TS as the complex approaches the terminals.
Overall coverage of TS remains unclear, but a period of remaining
SHRA with some embedded TS will be possible primarily from 06-09Z
across the Chicago metro TAF sites. Additional TS cannot be
completely ruled out beyond 09Z, but it is anticipated that any TS
should shift east of the terminals by this time.

TS potential late Wednesday morning into mid-afternoon is
conditional upon the evolution of convection tonight. If convection
moves through the TAF sites tonight, late morning convection will
most likely initiate along an associated outflow boundary south of
the terminals late Wednesday morning. However, if convection does
not materialize tonight, TS may develop over or just NW of the
terminals early to mid-afternoon Wednesday on a cold front shifting
across the region.

Lastly, if convection occurs over Lake MI tonight, resulting low
clouds and/or FG over the water may move onshore for ORD/MDW/GYY
with NE winds Wednesday evening.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 4, 2:06 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
306 PM CDT Tue Jun 4 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052015-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
306 PM CDT Tue Jun 4 2019 /406 PM EDT Tue Jun 4 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Isolated to scattered showers and thunderstorms will be possible
this evening. An additional round of thunderstorms may develop
very late tonight and towards daybreak on Wednesday. Some of the
strongest storms could produce marginally severe hail and strong,
gusty winds. Any storms will also be capable of producing locally
heavy rainfall which could lead to isolated instances of minor
flooding tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk, mainly I-80 and south.
Saturday through Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

After a potential round of morning showers and thunderstorms on
Wednesday, additional isolated to scattered thunderstorms will be
possible in the afternoon hours. Whether storms manage to develop
Wednesday afternoon remains uncertain. If storms do form, they
would have the potential to become strong to severe, mainly near
and south of I-80, with a threat for strong wind gusts. Any
storms would be relatively slow moving, resulting in a threat for
localized heavy rainfall.

Thunderstorm chances will return this weekend. Severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 25 to 30 mph.

LMZ740>745-052015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
306 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft through this afternoon.
  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Saturday through Monday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 4, 10:46 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1146 PM CDT Tue Jun 4 2019

ILZ003-008-050515-
Winnebago IL-Ogle IL-
1146 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR OGLE AND WINNEBAGO COUNTIES UNTIL
1215 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pecatonica to Forreston to near Lanark.
Movement was east southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockford, Loves Park, Machesney Park, Oregon, Mount Morris, Rockford
Airport, Roscoe, Byron, Cherry Valley, Winnebago, Polo, Pecatonica,
Forreston, Durand, Stillman Valley, Davis Junction, Leaf River,
Adeline, Lake Summerset and New Millford.

Including the following interstates...
 I-39 between mile markers 109 and 123.
 I-90 between mile markers 61 and 72.

This includes...  Castle Rock State Park, Lowden State Park, Ogle
County Fairgrounds, Rock Cut State Park, Rock Valley College,
Rockford Aviators Baseball, Rockford Speedway, White Pines State
Park, and Winnebago County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4220 8969 4220 8940 4246 8939 4240 8894
      4208 8894 4190 8962 4193 8963 4193 8969
TIME...MOT...LOC 0446Z 286DEG 33KT 4234 8931 4212 8960 4206 8976

RC
Special weather statement, Jun 4, 10:58 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1158 PM CDT Tue Jun 4 2019

ILZ019-050545-
La Salle IL-
1158 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR LA SALLE COUNTY UNTIL 1245 AM
CDT...

At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mendota to near McNabb. Movement was east
at 35 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Ottawa, Streator, Peru, Mendota, Oglesby, La Salle, Utica, Earlville,
North Utica, Wenona, Leland, Tonica, Grand Ridge, Naplate, Lostant,
Cedar Point, Kangley, Troy Grove and Leonore.

Including the following interstates...
 I-39 between mile markers 41 and 77.
 I-80 between mile markers 73 and 92.

This includes...Buffalo Rock State Park, Illinois Valley Community
College, Matthiessen State Park, Starved Rock State Park, and Tri-
County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4163 8917 4163 8880 4111 8879 4111 8893
      4106 8893 4103 8905 4110 8905 4110 8916
TIME...MOT...LOC 0457Z 263DEG 29KT 4156 8919 4118 8926

Kluber

The radar

The Chicago radar (KLOT), 84 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
June 4, 11:11 PM CST
Where
La Salle County, 0.38 mi S of Troy Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.465, -89.080

The roof of a Troy Grove Township building near Vermillion Street was blown off. A home also suffered roof damage and power lines were blown down.

Thunderstorm Wind, La Salle

When
June 4, 11:32 PM CST
Where
La Salle County, Wedron
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.430, -88.780

Five inch diameter tree limbs were blown down.

Flood, Cook

When
June 5, 1:10 AM CST to 4:00 AM CST
Where
Cook County, 1.48 mi E of Avondale to 1.75 mi NE of Deering
Cause
Heavy Rain
Reported by
Public
Coordinates
41.971, -87.651

Flood waters over one foot deep covered low spots of Lake Shore Drive between Irving Park Road and Lawrence Avenue.

Flood, Cook

When
June 5, 1:20 AM CST to 4:30 AM CST
Where
Cook County, 0.43 mi N of Northbrook to 0.45 mi N of Northbrook
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.136, -87.831

Heavy rain caused an area of localized flooding near a clogged drainage pipe at the intersection of Thornwood Lane and Meadow Road. Motorists in a stalled vehicle were assisted by the fire department.

Flash Flood, Ogle

When
June 5, 3:15 AM CST to 5:45 AM CST
Where
Ogle County, 2.89 mi NE of Forreston to 2.9 mi NE of Forreston
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.153, -89.545

A vehicle became stranded in flowing flood waters 1 to 2 feet deep and the driver had to be rescued.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830483, 830482, 830484, 830487, 830491.